Maxigesic takes the lead


Maxigesic is outselling other paracetamol-ibuprofen brands in pharmacy

There has been strong sales in schedule 3 30s packs, which the company says is significant as it means pharmacists are recommending it to patients.

“For us to lead this category is encouraging because there are some heavily promoted brands we’re competing against and our result has been achieved with a much lower promotional budget than some of our competition. Pharmacists clearly have confidence in Maxigesic,” said Dr Hartley Atkinson, managing director of AFT Pharmaceuticals, which makes the product.

Dr Atkinson also the dosage format was driving sales and profits.

Maxigesic is only combination analgesic with a maximum daily OTC dosage of paracetamol (4000mg) and ibuprofen (1200mg). Therefore, patients requiring the maximum daily dosage will use more tablets than competitor brand equivalents–generating higher sales for pharmacy,

However, Dr Hartley cautions the post-OTC codeine market was still in its infancy.

“Anecdotally, we know there are people who stockpiled codeine-based painkillers before the switching date.

“As those supplies run out, they will be coming into pharmacies to find an alternative painkiller. So while the early signs are positive for us, there is still a bit of settling in to happen in the market long-term and lots of work for our team to tackle in the Australian market over the remainder of this year.”

Previous Opioids not superior in chronic back pain
Next EpiPen supply returning to normal

NOTICE: It can sometimes take awhile for comment submissions to go through, please be patient.

2 Comments

  1. Debbie Rigby
    08/03/2018

    “…. is only combination analgesic with a maximum daily OTC dosage of paracetamol (4000mg) and ibuprofen (1200mg). Therefore, patients requiring the maximum daily dosage will use more tablets than competitor brand equivalents–generating higher sales for pharmacy,“

    High dose is not necessarily a positive. For acute pain, lower doses such as paracetamol 500mg/ibuprofen 200mg may provide pain relief, especially as this dose has been shown to be as effective as ibuprofen 400mg and more effective than paracetamol 1000mg/codeine 30mg.

    The 2nd comment about higher daily dose driving pharmacy sales as a positive for the product does not reflect our primary role and responsibility to our patients – safety and effectiveness must come first

    • Couldn’t agree more! And pharmacists will be the most frequent 1st contact and be in a position to advise on the well-known NSAID interactions and potential risks versus potential benefits. i.e.RASML labelling in general store products don’t warn about at-risk ADULTS, even healthy ones at risk, who are fluid-depleted, the risks of NSAIDs with anti-hypertensive combos embedded with a potential 2/3/ of a “triple whammy” adverse renal outcome, interactions with NOACs and the newer 2017 studies reinforcing appropriate cautions in patients with cardiovascular risks! So, who else but a pharmacist as 1st contact, can best advise on these important health issues, to try to ensure safe, effective and appropriate use of NSAIDs? Certainly not the cash register attendant selling starter packs of a NSAID in a general store!

Leave a reply